New York, 2010Flash Flood in New York, July 8, 2010
July 8, 2010 · NWS BGM · 1 event in 1 county or zone
Scattered showers and thunderstorms developed along the higher terrain of the western Catskills as an upper level disturbance moved through the Saint Lawrence River valley. One slow moving cluster of thunderstorms produced heavy rainfall over north central Sullivan county early in the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed along the higher terrain of the western Catskills as an upper level disturbance moved through the Saint Lawrence River valley. One slow moving cluster of thunderstorms produced heavy rainfall over north central Sullivan county early in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 8, 6:49 PM EST, 9 minutes earlier.
Area forecast discussion, Jul 8, 6:49 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
749 PM EDT THU JUL 8 2010
.SYNOPSIS...
THE COMBINATION OF A COLD FRONT APPROACHING FROM THE WEST AND AN
UPPER LEVEL LOW PRESSURE SYSTEM OVER THE MIDDLE ATLANTIC COAST
WILL INCREASE THE CHANCES FOR SHOWERS AND THUNDERSTORMS TONIGHT
THROUGH SATURDAY. THE POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL.
THE COLD FRONT WILL MOVE EAST OF THE REGION SATURDAY AFTERNOON.
BEHIND THIS FRONT...TEMPERATURES WILL RETURN MORE SEASONAL LEVELS
FOR SUNDAY AND MONDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
HEAT ADVY REMAINS IN EFFECT FOR ONONDAGA(SYR)...MADISON AND
SOUTHERN ONEIDA COUNTY (UCA/RME) FOR THE AFTERNOON. DWPTS IN THE
UPPER FINGER LAKES TO UPPER MOHAWK WERE AT OR ABV 70F AND WITH MAX
TEMPS FCST TO CLIMB TO THE MID 90S BRINGS THE HEAT INDICES ARND
100F OR SO FOR THE AFTERNOON. THE REST OF CNTRL NY AND NORTHEAST
PA HAS A BIT LOWER DWPTS FOR THE AFTERNOON RANGING IN THE UPPER 60S.
THIS WILL KEEP THE HEAT INDEX IN CHECK BLO 100F FOR THE BALANCE OF
THE AFTERNOON.
DWPTS TODAY WERE HIGHER THAN YSTA ACRS ALL OF C NY AND NE PA WHICH
WILL LEAD TO A WIDESPREAD CU FIELD THIS AFTERNOON WITH THE
AFTERNOON HEATING. UPPER LEVEL LO RETROGRADING TWD THE MIDDLE
ATLANTIC COAST AND APPRCHING UPR LVL TROF AND ASSCTD CLD FRNT FROM
THE GREAT LAKES WILL INDUCE A LL SERLY FLO ACRS NE PA AND C NY
THIS AFTERNOON AND EVENING. THE EFFECT OF THIS WILL BE TO INCREASE
LL MOISTURE WHICH COINCIDES WITH THE MAX HEATING...ESP IN THE
POCONOS AND CATSKILLS WHERE UPSLOPING ALSO WILL BE MORE PREVALENT.
CAPES ARE PROJECTED TO BE NR 1000 J/KG SO WE HAVE CHC POPS FOR
TSRA IN THESE AREAS THIS AFTERNOON INTO THIS EVENING. FARTHER W IT
TAKES A LITTLE LONGER FOR THE SERLY FLO AND MOISTURE ADVTN TO
DVLP SO JUST SLGHT CHC FOR TSRA LATE THIS AFTERNOON WITH A BETTER
CHANCE IN THE EVENING FROM I-81 AND POINTS W...B4 STRG DIURNAL
COOLING SETS IN WHICH TENDS TO DIMINISH THE ACVTY.
THERE IS SOME QUESTION AS TO HOW MUCH THE CONVECTION DIES OFF LATER
TONIGHT. THE NAM AND GFS FROM 06Z BOTH HAVE SERLY LL FLO
CONTINUING OVRNGT WITH DECENT LL MOISTURE ADVTN. I CUD SEE ADDTNL
SHRA OR TSRA LATER TONIGHT. FOR NOW HAVE SLGHT CHC OR LESS POPS AS PER
ERLIR SHIFT. MAY HAVE TO BUMP UP ACVTY LATER TONIGHT. WILL WAIT
FOR 12Z GUIDC AND UPDATE THIS BY 1 PM.
PW/S ARE PROJECTED TO BE ARND 1.75 INCHES THIS EVE AND WITH FAIRLY
LIGHT WINDS ALOFT AND A STRG LLJ I CUD SEE SOME HEAVIER RAINERS
THIS EVENING AND POSSIBLY LATER. FORTUNATELY IT HAS BEEN FAIRLY
DRY OF LATE. SO IT WILL TAKE A LOT OF RAIN FOR ANY KIND OF FLASH
FLOOD PROBLEMS. AGAIN WILL REEVALUATE WITH NEW GUIDC AND UPDATE
BY ARND 1 PM.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
POTENTIAL WILL EXIST FOR SOME LOCALLY HEAVY RAIN FROM SLOW-MOVING
THUNDERSTORMS FRIDAY AFTERNOON AND ENDING SATURDAY AM. THE BASIC
SCENARIO IS THAT THE WRN ATLANTIC UPR LEVEL LOW CONTS TO MOVE WWRD
AS AN UPR LVL TROF AND ASSCTD CD FRNT MOVES INTO THE ERN LAKES
FRIDAY. THE ATLANTIC UPR LVL SYSTEM WILL SLOW THE PROGRESSION OF
THE FRNT WHICH INCREASES CHCS FOR HEAVY RAIN ALONG THE FRNT. THIS
IS EXPECIALLY APPARENT IN THE NAM...LESS SO EURO/GFS. EVENTUALLY
THE UPR LVL LOW WILL GET CAUGHT UP IN THE ADVANCING SWRLY FLOW AND
EJECT OUT WHICH WILL THEN FORCE THE FRNTL SYSTEM THRU THE REGION
SATURDAY PM. THIS WILL END THE HEAVY PRECIP THREAT.
HOW MUCH RAIN FALLS IS THE BIG QUESTION. THE NAM IS GOING BONKERS
AND STALLS THE FRNT FROM UCA-ELM(ROUGHLY) FM 03Z-15 SAT UNTIL THE
MID- ATLANTIC SYSTEM EJECTS OUT TO THE NORTHEAST. GIVEN THE HIGH
PW/S...HIGH FREEZING LEVEL...NAM QPF MAXES OUT AT 10.25 INCHES!!
THIS IS PROBABLY A BIT OVERDONE...AT LEAST ON THE SCALE THAT THE
MODEL PROJECTS. HOWEVER...IT DOES TELL US THAT IF AND WHEREVER THIS
FRNT SLOWS-DOWN OR STALLS....ANY STORMS ALONG IT COULD BE CAPABLE
OF PRODUCING EXCESSIVE RAINFALL...EVEN GIVEN THE DRY CONDITIONS.
THE GFS AND EURO ARE MORE PROGRESSIVE IN C NY AND NE PA W/ THE
FRNT. BUT EVEN SO...THESE MODELS SLOW THIS FRNT DOWN FARTHR EAST
AND DO PRODUCE RAINFALL OF 2-4 INCHES IN CONVECTIVE-LOOKING
COMPLEXES. RAINFALL OF 2-4 INCHES LIKELY IS STILL NOT ENUF TO
CAUSE ANY SIGNIFICANT ISSUES UNLESS IT FALLS WITHIN AN HOUR.
GIVEN THE UNCERTAINITIES...WILL MENTION CHANCE FOR HEAVY RAIN IN
HWO FOR FRI PM INTO SAT AM AND THE POSSIBILITY OF MINOR FLOODING
FOR NOW. LATER SHIFTS CAN REFINE THIS THREAT.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL BRING DRY WEATHER BACK TO NY AND PA FOR SUNDAY
AND MONDAY. A STORM FORMING ALONG A SLOW MOVING COLD FRONT OVER
THE PLAINS, WILL ADVANCE TOWARD THE OHIO VALLEY ON TUESDAY. THIS
WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS TO OUR FORECAST AREA
HEADED INTO THE MIDDLE OF NEXT WEEK.
CONTINUATION OF ABNORMALLY HIGH HEIGHT FIELDS SUGGESTS TEMPS WILL
REMAIN ABOVE NORMAL, WITH HUMID CONDITIONS RETURNING BY TUESDAY
AFTERNOON.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
CONDITIONS WILL REMAIN VFR THROUGH THIS EVENING THEN WIDESPREAD
MVFR HAZE IS EXPECTED AT ALL TAF SITES EXCEPT FOR KSYR BETWEEN
06Z-13Z. AT KELM, PREVAILING MVFR FOG AFTER 06Z WITH OCCASIONAL
IFR FOG BETWEEN 09Z-12Z. SCATTERED CUMULUS WILL DEVELOP FRIDAY
MORNING AROUND 4K FT AND BECOME A BROKEN CEILING BY MID/LATE
AFTERNOON. DUE TO AN APPROACHING COLD FRONT CONVECTION IS LIKELY
LATE IN THE TAF PERIOD. AT KRME/KSYR/KITH/KELM, INCLUDED A TEMPO
GROUP FOR MVFR SHOWERS BETWEEN 21Z-24Z AN INCLUDED CB IN CLOUD
GROUP TO IMPLY POTENTIAL FOR THUNDERSTORMS. AT KBGM, INCLUDED A
PROB30 GROUP BETWEEN 22Z-24Z AND LEFT KAVP DRY.
LIGHT S/SE WINDS OVERNIGHT BECOMING S/SW FRIDAY MORNING AROUND 10 KNOTS.
OUTLOOK...
FRI NIGHT AND SAT...MOSTLY VFR...BUT POSSIBLE MVFR/IFR IN SHOWERS
AND THUNDERSTORMS.
SUN...MOSTLY VFR...BUT POSSIBLY MVFR/IFR VALLEY FOG SUNDAY
MORNING.
MON...VFR...IFR PSBL IN AM FOG AT KELM.
TUE...VFR...BUT POSSIBLE MVFR/IFR IN SCATTERED CONVECTION.
&&
.FIRE WEATHER...
MINIMUM RH VALUES WILL REMAIN WELL ABOVE 30 PERCENT TODAY. IN
ADDITION...WINDS WILL REMAIN BELOW 15 MPH. HOWEVER...FIRE DANGER
LEVELS HAVE CREEPED UP REACHING HIGH ACROSS THE CATSKILLS AND
MODERATE ACROSS THE REST OF THE REGION.
&&
.CLIMATE...
DAILY RECORDS FOR JULY 8TH...
BINGHAMTON AIRPORT (KBGM)
JULY 8 - RECORD 95 IN 1988 (FORECAST - 91)
SCRANTON WILKES-BARRE AREA
JULY 8 - RECORD 99 IN 1988 (FORECAST - 91)
SYRACUSE AREA
JULY 8 - RECORD 93 IN 1945 (FORECAST - 95)
FOR ALL SITES...THIS COULD BE THE HOTTEST STRETCH OF WEATHER SINCE AT
LEAST 2008. THIS STRETCH OF 90 DEGREE DAYS WILL END UP BEING THE
LONGEST SINCE 2005 AT AVP AND SYR.
AVP ALREADY HAS 4 90 DEGREE DAYS WITH ANOTHER ONE LIKELY...AND
POSSIBLY ANOTHER 90 DEGREE DAY ON FRIDAY. IN ADDITION...TEMPERATURES
HAVE BEEN SEVERAL DEGREES WARMER THAN THE JUNE 2008 EVENT.
IF BGM HITS 90 THURSDAY FOR A TOTAL OF 4...THIS WOULD TIE WITH 1991
FOR THE THIRD LONGEST STRETCH OF 90 DEGREE WEATHER. THE LONGEST IS 8
STRAIGHT DAYS IN 1953 WITH THE SECOND LONGEST OF 6 IN 1988.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJN
LONG TERM...DJP
AVIATION...RRM
FIRE WEATHER...
CLIMATE...
Hazardous weather outlook, Jul 8, 12:46 PM EST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
146 PM EDT THU JUL 8 2010
NYZ009-015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-091800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-
CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
146 PM EDT THU JUL 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP FROM THE
CATSKILLS TO THE POCONOS THIS AFTERNOON WITH A FEW ISOLATED
THUNDERSTORMS FORMING ACROSS THE REST OF NORTHEAST PENNSYLVANIA
AND CENTRAL NEW YORK LATER THIS EVENING.
THERE IS A CHANCE THAT A FEW THUNDERSTORMS COULD MOVE VERY SLOWLY
AND PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY OVER THE CATSKILLS
AND POCONOS. GIVEN THAT IT HAS BEEN VERY DRY THE PAST COUPLE WEEKS
WILL CUT DOWN THE CHANCE FOR FLASH FLOODING. HOWEVER...RAPID
RISES ON STREAMS AND CREEKS...PONDING OF WATER IN LOW-LYING...POOR
DRAINAGE AND URBANIZED AREAS WILL BE POSSIBLE IN A FEW ISOLATED
AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...HEAVY RAINFALL POSSIBLE FRIDAY AFTERNOON INTO SATURDAY...
A SLOW MOVING COLD FRONT COULD CONCENTRATE AN AREA OF HEAVY
RAINFALL OVER CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA FRIDAY
AFTERNOON INTO SATURDAY. THE POTENTIAL EXISTS FOR LOCALLY HEAVY
RAINFALL WHICH COULD CAUSE MINOR FLOOD PROBLEMS...ESPECIALLY IN
URBAN...POOR DRAINAGE AND LOW-LYING AREAS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL REPORTS TO
THE NATIONAL WEATHER SERVICE OVER THE NEXT FEW DAYS.
NYZ018-036-037-091800-
ONONDAGA-MADISON-SOUTHERN ONEIDA-
146 PM EDT THU JUL 8 2010
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...HEAVY RAINFALL POSSIBLE FRIDAY AFTERNOON INTO SATURDAY...
A SLOW MOVING COLD FRONT COULD CONCENTRATE AN AREA OF HEAVY
RAINFALL OVER CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA FRIDAY
AFTERNOON INTO SATURDAY. THE POTENTIAL EXISTS FOR LOCALLY HEAVY
RAINFALL WHICH COULD CAUSE MINOR FLOOD PROBLEMS...ESPECIALLY IN
URBAN...POOR DRAINAGE AND LOW-LYING AREAS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL REPORTS TO
THE NATIONAL WEATHER SERVICE OVER THE NEXT FEW DAYS.
DJN
Flash Flood, Sullivan
- When
- July 8, 6:58 PM EST to 10:00 PM EST
- Where
- Sullivan County, 0.69 mi N of Rockland to 1.13 mi SSW of Rockland
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 41.960, -74.920
Radar indicated a basin average rainfall of almost 4 inches within 2 hours over the Spring Brook watershed. The heaviest rainfall was confined to the middle portion of the basin with locally heavier rainfall of 6 to 8 inches. One rain gauge had 5 inches of rain in this portion of the Spring Brook watershed. Evacuations took place along Spring Brook and were precautionary in nature. Water over-topped a minimum of three bridges along State Route 206 in the Spring Brook watershed and one along the Little Spring Brook tributary.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, July 8 to 31, 2010$38 million · 1 event
- Flood in Texas, July 8 to 11, 2010$5.3 million · 1 event
- Hail and Damaging Winds in Virginia, July 8 to 9, 2010$408,000 · 50 kt wind · 7 events
- Flooding in Iowa, July 8 to 9, 2010$300,000 · 2 events
- Flood in Iowa, July 8, 2010$250,000 · 1 event
- Flash Flood in Alabama, July 8, 2010$100,000 · 1 event
- Flash Flooding in Oklahoma, July 8 to 9, 2010$35,000 · 10 events
- Damaging Winds and Lightning Strike in North Carolina, July 8, 2010$35,000 · 50 kt wind · 7 events
- Damaging Wind and Lightning Strike in Indiana, July 8, 2010$27,000 · 50 kt wind · 3 events
- Damaging Winds in South Carolina, July 8, 2010$19,000 · 52 kt wind · 4 events
- Damaging Wind in Maryland, July 8, 2010$20,000 · 50 kt wind · 1 event
- Flash Flood in Texas, July 8, 2010$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251312.